Alert archive / Kansas / Wind Chill Advisories in 2006

Wind Chill Advisory 1, NWS Dodge City, KS

February 17, 200623 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Feb 17, 2006, 8:51 PM CST for 23 counties in Kansas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2006, 8:51 PM CST (02:51 UTC)
Expired
Feb 18, 2006, 10:00 AM CST
In force
13 hr
Issued by
NWS Dodge City, KS
All 23 counties

Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 42 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
715 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDDC 180251
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CST FRI FEB 17 2006

...WIND CHILLS WILL BECOME BITTERLY COLD ACROSS PORTIONS OF
WEST CENTRAL AND CENTRAL KANSAS TONIGHT...

.ARCTIC AIR WILL CONTINUE TO MOVE DOWN INTO THE CENTRAL PLAINS
TONIGHT...DROPPING TEMPS TO NEAR OR BELOW ZERO. IN ADDITION...A
TIGHT PRESSURE GRADIENT WILL KEEP WIND SPEEDS IN THE 15 TO 25 MPH
RANGE THIS EVENING...DECREASING TO 10 TO 15 MPH TOWARDS MORNING.
THIS WILL ALLOW WIND CHILLS TO PLUMMET INTO THE -15 TO -20 RANGE
OVERNIGHT. 

KSZ030-031-043>046-061>065-181000-
/O.NEW.KDDC.WC.Y.0001.060218T0251Z-060218T1500Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT
851 PM CST FRI FEB 17 2006 /751 PM MST FRI FEB 17 2006/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST /8 AM MST/
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST /8 AM MST/
SATURDAY. 

TEMPERATURES DROPPING TO NEAR OR BELOW ZERO...ALONG WITH WINDS
BLOWING AT 15 TO 20 MPH WILL CAUSE WIND CHILLS TO DROP TO AROUND
15 TO 20 BELOW ZERO OVERNIGHT. WINDS WILL DIMINISH TO AROUND 10
MPH TOWARDS MORNING...AND TEMPERATURES AND WIND CHILLS WILL BEGIN 
TO RECOVER.

THE COMBINATION OF WIND AND COLD TEMPERATURES CAN RESULT IN RAPID
HEAT LOSS FROM YOUR BODY.  EXPOSED SKIN SUCH AS YOUR FACE, EARS,
NOSE AND FINGERS CAN SUCCUMB TO FROSTBITE IF NOT ADEQUATELY
PROTECTED.  IF YOU VENTURE OUT...DRESS IN LAYERS AND BE SURE TO
WEAR GLOVES AND A HAT THAT COVERS YOUR EARS.

$$

26
3 follow-up statements
000 
WWUS43 KDDC 180419
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CST FRI FEB 17 2006

...WIND CHILLS WILL BECOME BITTERLY COLD ACROSS PORTIONS OF WEST
CENTRAL AND CENTRAL KANSAS TONIGHT...

.ARCTIC AIR WILL CONTINUE TO MOVE DOWN INTO THE CENTRAL PLAINS
TONIGHT...DROPPING TEMPS TO NEAR OR BELOW ZERO. IN ADDITION...A
TIGHT PRESSURE GRADIENT WILL KEEP WIND SPEEDS IN THE 15 TO 25 MPH
RANGE OVERNIGHT...DECREASING TO 10 TO 15 MPH TOWARDS MORNING. THIS WILL
ALLOW WIND CHILLS TO PLUMMET INTO THE -15 TO -20 RANGE OVERNIGHT.

KSZ066-077>079-181500-
/O.EXA.KDDC.WC.Y.0001.000000T0000Z-060218T1500Z/
STAFFORD-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS
1019 PM CST FRI FEB 17 2006

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST SATURDAY. 

TEMPERATURES DROPPING TO NEAR OR BELOW ZERO...ALONG WITH WINDS
BLOWING AT 15 TO 20 MPH WILL CAUSE WIND CHILLS TO DROP TO AROUND
15 TO 20 BELOW ZERO OVERNIGHT. WINDS WILL DIMINISH TO AROUND
10 MPH TOWARDS MORNING...ALLOWING WIND CHILL VALUES TO RISE TO
SAFER LEVELS.

THE COMBINATION OF WIND AND COLD TEMPERATURES CAN RESULT IN RAPID
HEAT LOSS FROM YOUR BODY.  EXPOSED SKIN SUCH AS YOUR FACE...
EARS... NOSE AND FINGERS CAN SUCCUMB TO FROSTBITE IF NOT
ADEQUATELY PROTECTED.  IF YOU VENTURE OUT...DRESS IN LAYERS AND
BE SURE TO WEAR GLOVES AND A HAT THAT COVERS YOUR EARS.

$$

KSZ030-031-043>046-061>065-181500-
/O.CON.KDDC.WC.Y.0001.000000T0000Z-060218T1500Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT
1019 PM CST FRI FEB 17 2006 /919 PM MST FRI FEB 17 2006/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM
MST/ SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/
SATURDAY. 

TEMPERATURES DROPPING TO NEAR OR BELOW ZERO...ALONG WITH WINDS
BLOWING AT 15 TO 20 MPH WILL CAUSE WIND CHILLS TO DROP TO AROUND
15 TO 20 BELOW ZERO OVERNIGHT. WINDS WILL DIMINISH TO AROUND
10 MPH TOWARDS MORNING...ALLOWING WIND CHILL VALUES TO RISE TO
SAFER LEVELS.

THE COMBINATION OF WIND AND COLD TEMPERATURES CAN RESULT IN RAPID
HEAT LOSS FROM YOUR BODY.  EXPOSED SKIN SUCH AS YOUR FACE...
EARS... NOSE AND FINGERS CAN SUCCUMB TO FROSTBITE IF NOT
ADEQUATELY PROTECTED.  IF YOU VENTURE OUT...DRESS IN LAYERS AND
BE SURE TO WEAR GLOVES AND A HAT THAT COVERS YOUR EARS.

$$
000 
WWUS43 KDDC 180757
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
157 AM CST SAT FEB 18 2006

...WIND CHILLS WILL BECOME BITTERLY COLD ACROSS PORTIONS OF 
SOUTHWEST KANSAS THIS MORNING...

.BRISK NORTHEAST WINDS WILL COMBINE WITH ARCTIC AIR IN PLACE OVER
SOUTHWEST KANSAS TO PRODUCE DANGEROUSLY COLD WIND CHILLS THIS
MORNING. CONDITIONS SHOULD IMPROVE BY AROUND MID MORNING AS
TEMPERATURES RISE AND THE WINDS SUBSIDE.

KSZ074>076-084>088-181600-
/O.EXB.KDDC.WC.Y.0001.000000T0000Z-060218T1600Z/
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...JOHNSON CITY...ULYSSES...SUBLETTE...
SATANTA...ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...
KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA
157 AM CST SAT FEB 18 2006

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

VERY COLD TEMPERATURES RANGING FROM 0 TO 5 DEGREES COMBINED WITH
BRISK NORTHEAST WINDS FROM 10 TO 20 MPH WILL PRODUCE WIND CHILL
VALUES OF -15 TO -20 DEGREES THIS MORNING OVER MOST OF SOUTHWEST
KANSAS. WIND CHILL VALUES SHOULD IMPROVE TO SAFER LEVELS BY AROUND
MID MORNING WHEN TEMPERATURES MODERATE AND THE WINDS SUBSIDE.

THE COMBINATION OF WIND AND COLD TEMPERATURES CAN RESULT IN RAPID
HEAT LOSS FROM YOUR BODY.  EXPOSED SKIN SUCH AS YOUR FACE...
EARS... NOSE AND FINGERS CAN SUCCUMB TO FROSTBITE IF NOT
ADEQUATELY PROTECTED.  IF YOU VENTURE OUT...DRESS IN LAYERS AND
BE SURE TO WEAR GLOVES AND A HAT THAT COVERS YOUR EARS.

$$

KSZ030-031-043>046-061>066-077>079-181600-
/O.EXT.KDDC.WC.Y.0001.000000T0000Z-060218T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-GRAY-FORD-EDWARDS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...
KINSLEY...LEWIS
157 AM CST SAT FEB 18 2006 /1257 AM MST SAT FEB 18 2006/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST /9 AM MST/
THIS MORNING...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 10 AM CST /9 AM
MST/ THIS MORNING. 

VERY COLD TEMPERATURES RANGING FROM 0 TO 5 DEGREES COMBINED WITH
BRISK NORTHEAST WINDS FROM 10 TO 20 MPH WILL PRODUCE WIND CHILL
VALUES OF -15 TO -20 DEGREES THIS MORNING OVER MOST OF SOUTHWEST
KANSAS. WIND CHILL VALUES SHOULD IMPROVE TO SAFER LEVELS BY AROUND
MID MORNING WHEN TEMPERATURES MODERATE AND THE WINDS SUBSIDE.

THE COMBINATION OF WIND AND COLD TEMPERATURES CAN RESULT IN RAPID
HEAT LOSS FROM YOUR BODY.  EXPOSED SKIN SUCH AS YOUR FACE...
EARS... NOSE AND FINGERS CAN SUCCUMB TO FROSTBITE IF NOT
ADEQUATELY PROTECTED.  IF YOU VENTURE OUT...DRESS IN LAYERS AND
BE SURE TO WEAR GLOVES AND A HAT THAT COVERS YOUR EARS.

$$

LACY
000 
WWUS43 KDDC 181546
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
946 AM CST SAT FEB 18 2006


KSZ030-031-043>046-061>066-074>079-084>088-181700-
/O.EXP.KDDC.WC.Y.0001.000000T0000Z-060218T1600Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-MORTON-
STEVENS-SEWARD-MEADE-CLARK-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA
946 AM CST SAT FEB 18 2006 /846 AM MST SAT FEB 18 2006/

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST /9 AM MST/ THIS
MORNING...

WIND CHILL VALUES HAVE GRADUALLY WARMED THIS MORNING ABOVE -15
DEGREES...THEREFORE THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM
CST /9AM MST/ THIS MORNING. COLD WIND CHILLS ARE STILL EXPECTED
TODAY WITH HIGHS ONLY IN THE TEENS AND WINDS REMAINING AROUND 10
MPH CREATING WIND CHILLS OF ZERO TO -10 DEGREES.

$$
28

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 17, 2:20 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Feb 17, 2:20 PM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 PM CST FRI FEB 17 2006

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEM IS HOW MUCH SNOW WILL FALL TONIGHT.

IT WILL REMAIN COLD THROUGH 60 HOURS.  THE SUBTROPICAL JET IS POISED
TO COME UP THROUGH ARIZONA...NEW MEXICO...THE PANHANDLE REGIONS AND
SKIRT THROUGH SOUTH CENTRAL KANSAS TONIGHT.  THIS SHOULD BRING A
SOURCE OF LIFT OVER THE COLD AIR ALREADY IN PLACE.  ONCE SATURATED...
THE SNOW WILL START AND KEEP UP AT A STEADY PACE.  THINK THE FIRST
MEASURABLE SNOW WILL START SHORTLY AFTER SUNSET IN THE OKLAHOMA AND
COLORADO BORDER AREAS...THEN PICK UP IN INTENSITY AND COVERAGE BY 9
PM CST.  BETWEEN 9 PM AND 6 AM...THINK ENOUGH LIGHT...FLUFFY SNOW
WILL HAVE ACCUMULATED IN THE PRATT/MEDICINE LODGE AREAS TO AMOUNT
TO 2-3 INCHES.  THERE SHOULD BE A 1-2 INCH BAND ON THE NORTHWEST
SIDE OF THE 2-3 BAND...JUST NOT SURE HOW FAR WEST TO GO WITH LIKELY
POPS.  DECIDED ON EAST OF A LINE FROM SCOTT CITY TO LIBERAL...
WHERE AN INCH OR LESS ACCUMULATION WILL BE MARGINAL NEAR THE WESTERN
EDGE. FOR LOW TEMPS TONIGHT...THE GOING FORECAST SEEMED FINE AND IS
IN LINE WITH SURROUNDING ISC GRIDS.

LIKE THE ETA AND GFS SOLUTIONS FOR TIMING AND PLACEMENT OF PRECIP.
NGM SEEMS WAY TOO AGGRESSIVE WITH NEARLY 4 INCHES IN MY EAST
TONIGHT.  THE ECMWF SUPPORTS THE ETA AND GFS WITH TONIGHTS UPPER
PATTERN.

FOR SATURDAY...LOOKS LIKE THERE MAY BE SOME LINGERING SNOW IN THE
MORNING ACROSS THE SOUTHEAST CWA...BUT END BY MID AFTERNOON.  NOT
PLANNING ON ADDING ANY ADDITIONAL ACCUMULATION.  THERE SHOULD BE A
BREAK IN SNOW...BUT REMAIN COLD AND CLOUDY.  THEN ON SUNDAY...KEPT
SILENT POPS IN THE 11-14 RANGE WITH INTERMITTENT FREEZING DRIZZLE
AND/OR FLURRIES.  THE SOUTHERN CWA MAY WARM ALMOST ENOUGH SUNDAY TO
GET OUT OF THE FREEZING/FROZEN BUT NOT QUITE.

DAYS 3-7...

GFS SUNDAY NIGHT SHOWING S/W TROF AND ISENTROPIC LIFT SHIFTING EAST
OF THE AREA. STILL SEE SOME TIMING ISSUES WITH OTHER MODELS SO
UNABLE TO COMPLETELY RULE OUT A FEW FLURRIES SUNDAY NIGHT OR
EVEN EARLY MONDAY BUT ONCE THIS WAVE PASSES PCPN CHANCES DROP AND WE
SHOULD SEE SOME CLEARING. WITH CLEARING SKIES AND NW FLOW
TEMPERATURES WILL BEGIN TO SLOWLY RECOVER BUT WILL SEE A SLIGHT DIP
IN THE WARMING TREND MID WEEK AS A S/W TROF CROSSES THE PLAINS AND A
COLD FRONT DROPS INTO KANSAS. BY FRIDAY TEMPERATURES APPEAR TO BE
RETURNING TO NEAR SEASONAL READINGS WHICH ACCORDING TO THE MEX IS
AROUND 50. ENSEMBLES SHOWING ANOTHER PUSH OF COOLER AIR POSSIBLE
OVER THE WEEKEND BUT THEN WESTERLY DOWNSLOPE FLOW IMPROVES AND
LIKELY TO SEE WARMER WEATHER RETURNING LATE IN THE 8 TO 10 DAY TIME
FRAME.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC   7  16   9  22 /  60  50  10  10
GCK   4  15   8  22 /  60  40  10  10
EHA   7  22  13  30 /  40  20  10  10
LBL   8  21  13  27 /  50  40  10  10
HYS   2  12   5  22 /  60  50  10  10
P28  11  20  12  24 /  60  60  20  10
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/18
Hazardous weather outlook, Feb 17, 4:46 AM CST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CST FRI FEB 17 2006

KSZ030-031-043>046-061>066-074>081-084>090-181100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
446 AM CST (346 AM MST) FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LACY

Nearby

Wind Chill Advisories in Kansas, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.